Side effects of radiotherapy
Radiotherapy does cause side effects, although they affect everyone differently. Many people will only have mild side effects, and severe side effects are not common. If you have chemoradiotherapy, you may also get side effects from the chemotherapy.
Your doctor will explain the possible side effects before treatment starts, including anything you need to contact them about straight away. You will also have regular check-ups during your treatment. Let the radiographers know as soon as you start to get any side effects. It’s normally possible to manage most of them, sometimes with medicines.
Side effects usually last for a few weeks after your treatment has finished, but can sometimes last longer. Side effects may get worse straight after treatment before they start to get better.
If you have any questions about side effects or how to manage them, speak to your doctor or nurse. Or call our specialist nurses on our free Support Line.
Fatigue is a common side effect of radiotherapy for pancreatic cancer. Travelling to hospital every day can make it worse. Tiredness can last for several weeks or months after treatment has finished. Find out more about managing fatigue.
During radiotherapy, organs such as the stomach and bowel will get some of the radiation. This may make you feel sick (nausea). A few people might actually be sick (vomiting). Nausea or vomiting may get worse as treatment goes on, and last for a few weeks after treatment. It may be worse if you have chemoradiotherapy.
- You may be given anti-sickness medicines – these help best if you take them regularly.
- Read our information about coping with nausea and vomiting.
You might get diarrhoea and, more rarely, tummy pains.
- Drink plenty of fluids to avoid getting dehydrated (where your body loses more water than it takes in).
- Speak to your medical team if diarrhoea continues to be a problem or is severe – for example if you have diarrhoea more than four to six times a day, or if you can’t drink enough fluid to replace what you’re losing. They can give you tablets to control it.
- Ask a dietitian at the hospital about any changes to your diet that might help.
- Read our tips for coping with diarrhoea.
Some people also find that they have indigestion or heartburn after radiotherapy. Talk to your medical team about this if it’s a problem – they might be able to give you medicine to help.
You might not feel like eating and may lose weight. Keeping your weight stable may improve how you feel and help you cope better with pancreatic cancer and its treatment. Speak to your dietitian, nurse or doctor if you are struggling to maintain your weight. They can give you advice, and prescribe pancreatic enzyme supplements if you haven’t already been given them. If you haven’t seen a dietitian, ask to be referred to one. Read more about dealing with diet and weight loss.
Some people’s skin can react to radiotherapy although this is rare. The skin may become drier and more rarely, sore, itchy or darker, often on your back. Any skin reaction will usually settle down two to four weeks after treatment finishes.
Your medical team may suggest you use moisturiser and drink plenty of fluids to reduce the risk of skin problems. If you do get any skin reactions your medical team can give you advice on managing them.
If you have any questions or concerns during or after treatment talk to your nurse or treatment team. You can also speak to our specialist nurses on our free Support Line – they can answer questions and talk through any worries.
Read more information
Reviewed September 2019
Review date September 2021